What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 10, 5:33 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Mar 10, 5:33 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
533 PM CST Wed Mar 10 2021
...Update to aviation forecast discussion...
.DISCUSSION...
Issued at 354 PM CST Wed Mar 10 2021
Active day continues across the area, with fire weather conditions
across north-central Kansas and evening thunderstorm potential
across east-central Kansas.
Currently, a 997 mb is lifting north across Iowa with a trailing
cold front that is just beginning to enter north-central Kansas.
Also south of the low, the dryline has moved eastward over the day
and is currently located along a Marshall to Dickinson County line.
Dewpoints ahead of the dryline have risen into the 50s, helping a
corridor of instability and daytime cumulus develop. A narrow
wedge of very dry air has spread eastward behind the dryline and
ahead of the cold front, resulting in very favorable conditions
for fire spread in this area. See the fire weather section for
more details on this. A key factor in these fire weather
conditions are the very strong south to southwest winds ahead of
the cold front, a result of the tight pressure gradient and deep
boundary layer mixing. Sustained winds in many spots have reached
30 mph, with gusts to around 50 mph. Winds will weaken over the
evening as the core of the strong LLJ shifts eastward and the
boundary layer cools.
As the evening progresses, the cold front and dryline should merge
from northeast to southwest. This should provide the necessary
forcing to overcome any low-level capping, and thunderstorms should
develop by around 01z to 03z, generally along and to the southeast
of the Kansas Turnpike. After initial development, storms should
continue to develop to the southwest along the intersection of the
boundaries, with individual storms moving to the ENE. With
convection likely being slightly undercut by the more progressive
motion of the front, the main severe threat with this activity still
look to be hail up to or slightly larger than 1". Some strong winds
may also be possible, depending on how surface-based the convection
along the front is. With this regard, the 0z Topeka sounding will be
quite helpful in depicting the environment along the front. Finally,
some heavy rain is possible within the thunderstorms, with local
amounts of up to 1" possible where any brief training occurs.
However given the more progressive nature of the front and the
recent dry conditions, not expecting any flooding issues. The front
should continue to push off to the southeast by early morning
tomorrow, with only a few lingering showers across far southeast
portions of the forecast area by sunrise. Cooler temperatures will
move in behind the front, falling to 30s and low 40s region-wide.
Tomorrow looks to be a beautiful and much quieter day across the
area, with sunny post-frontal skies helping temperatures warm up to
around 60 by the afternoon. Winds will be much lighter than today,
from the north at around 10 mph. The brief break will not last long
though, as the next shortwave impulse approaches Friday within the
strong southwest flow aloft. Our old frontal boundary from today
will remain south of us, so Friday looks to remain cool and cloudy.
Showers and a few thunderstorms, given weak elevated instability
north of the front, will spread northeastward during the day.
Widespread rainfall appears likely, especially south of I-70.
Southern parts of the area may receive around an inch of rain, which
will be quite welcome given the recent dry conditions.
The main upper low will approach over the weekend, with a lee
cyclone developing over the High Plains and moving northeastward
towards the area. This will result in another round of moderate to
heavy rain across the entire region, likely 1-3" for most. Not
expecting any severe weather at the moment, but a few thunderstorms
could be possible depending on the track of the surface low and
upper low. Any convection could locally enhance rainfall amounts.
Fortunately we have been dry over the past two months, but given the
multiple rounds of rain, slow movement of the system, and PWAT
values near the historical maximum for this time of year, will keep
an eye on this period for some minor flooding potential. Weekend
temperatures should stay near average for this time of year, with
slightly cooler temperatures likely for early next week behind the
departing system.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 527 PM CST Wed Mar 10 2021
VFR prevails this period so TAFS are once again wind driven. The
first of two boundaries passed over KTOP and KFOE right at
issuance time, shifting gusty winds more to the WSW. Gusts will
subside after about 02Z at all sites as winds continue to veer to
the north by 02Z at KMHK and 04Z at the Topeka area airports with
the second boundary. Thunderstorms are currently expected to stay
south of KTOP and KFOE so removed mention of VCSH. Radar will be
monitored, however, and TAFS amended if necessary.
&&
.FIRE WEATHER...
Issued at 354 PM CST Wed Mar 10 2021
Volatile fire conditions continue this afternoon, particularly in a
narrow wedge across central and north-central Kansas where multiple
fires have quickly spread already. In this area, behind the dryline
and ahead of the cold front, RH has fallen into the 10-25% range.
Winds are gradually veering from southwest to west as the cold front
approaches, and will eventually veer to northwest behind the front
this evening. Winds will weaken behind the front this evening as
well, with RH rising above 50% after midnight as temperatures cool.
Fire weather conditions should drastically decrease by the weekend
as the pattern turns cooler and wetter.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CST this evening for KSZ008>012-
020>024-034>039-054.
Wind Advisory until 6 PM CST this evening for KSZ008>012-020>024-
026-034>040-054>056-058-059.
&&
DISCUSSION...Reese
AVIATION...Teefey
FIRE WEATHER...Reese
Hazardous weather outlook, Mar 10, 3:59 PM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
359 PM CST Wed Mar 10 2021
KSZ008>012-020>024-026-034>040-054>056-058-059-112200-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
359 PM CST Wed Mar 10 2021
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...This Afternoon and tonight.
A Wind Advisory is in effect for the entire area through 6 PM.
South to southwest winds will be sustained at 20 to 35 mph with
gusts up to 50 mph.
A Red Flag Warning is in effect for all of north central and
northeast Kansas and portions of east central Kansas through 7 PM
due to critical fire weather conditions.
Thunderstorms will develop between 7 and 9 PM across east-central
Kansas along a cold front, moving eastward through the early
overnight period. A few of these storms could be strong to severe.
Large hail up to around an inch in diameter will be the primary
hazard, with a few wind gusts around 60 mph also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Mar 10, 6:19 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
619 PM CST Wed Mar 10 2021
KSZ055-056-058-059-110045-
Coffey-Franklin-Osage-Anderson-
619 PM CST Wed Mar 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...NORTHERN ANDERSON...
SOUTHEASTERN OSAGE AND NORTHEASTERN COFFEY COUNTIES UNTIL 645 PM
CST...
At 619 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Waverly, moving northeast at 50 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ottawa, Wellsville, Waverly, Richmond, Williamsburg, Greeley,
Princeton, Lane, Rantoul and Harris.
This includes Interstate 35 between mile markers 162 and 198.
LAT...LON 3869 9507 3836 9507 3821 9567 3837 9578
3874 9506 3870 9506
TIME...MOT...LOC 0019Z 237DEG 44KT 3834 9564
TeefeySpecial weather statement, Mar 10, 6:33 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
633 PM CST Wed Mar 10 2021
KSZ040-055-056-110100-
Douglas-Franklin-Osage-
633 PM CST Wed Mar 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...
SOUTHWESTERN DOUGLAS AND CENTRAL OSAGE COUNTIES UNTIL 700 PM CST...
At 632 PM CST, Doppler radar was tracking a strong thunderstorm near
Melvern Lake, moving northeast at 60 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Osage City, Overbrook, Lyndon, Centropolis, Pomona, Quenemo, Melvern,
Olivet, Globe, Melvern Lake and Pomona Lake.
LAT...LON 3868 9525 3843 9582 3843 9584 3856 9593
3884 9546
TIME...MOT...LOC 0032Z 239DEG 52KT 3852 9582
TeefeySpecial weather statement, Mar 10, 6:51 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Topeka KS
651 PM CST Wed Mar 10 2021
KSZ054-058-110115-
Coffey-Lyon-
651 PM CST Wed Mar 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COFFEY AND SOUTHERN
LYON COUNTIES UNTIL 715 PM CST...
At 651 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles west of Madison, moving northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lebo, Olpe, Hartford and Neosho Rapids.
This includes Interstate 35 between mile markers 134 and 146.
LAT...LON 3817 9636 3819 9636 3851 9602 3847 9595
3843 9595 3843 9590 3832 9572 3817 9596
TIME...MOT...LOC 0051Z 229DEG 50KT 3810 9633
TeefeySpecial weather statement, Mar 10, 7:24 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
724 PM CST Wed Mar 10 2021
KSZ040-056-110200-
Douglas-Franklin-
724 PM CST Wed Mar 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN AND
SOUTHEASTERN DOUGLAS COUNTIES UNTIL 800 PM CST...
At 724 PM CST, Doppler radar was tracking a strong thunderstorm near
Baldwin City, moving northeast at 55 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ottawa, Baldwin City, Wellsville, Centropolis and Vinland.
This includes Interstate 35 between mile markers 188 and 198.
LAT...LON 3870 9506 3869 9507 3860 9529 3870 9538
3894 9506
TIME...MOT...LOC 0124Z 237DEG 55KT 3873 9517
TeefeySpecial weather statement, Mar 10, 7:43 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
743 PM CST Wed Mar 10 2021
KSZ055-056-058-059-110215-
Coffey-Franklin-Osage-Anderson-
743 PM CST Wed Mar 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...NORTHERN ANDERSON...
SOUTHEASTERN OSAGE AND NORTHEASTERN COFFEY COUNTIES UNTIL 815 PM
CST...
...Severe Thunderstorm Warning continues for central and southwest
Coffey County until 8:00 PM.
At 741 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Wellsville to 6 miles
south of Waverly. Movement was east at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Ottawa, Garnett, Wellsville, Waverly, Richmond, Williamsburg,
Greeley, Princeton, Lane, Rantoul, Westphalia and Harris.
This includes Interstate 35 between mile markers 163 and 198.
LAT...LON 3869 9507 3833 9507 3816 9549 3840 9569
3873 9509 3871 9506 3870 9506
TIME...MOT...LOC 0141Z 281DEG 43KT 3866 9499 3831 9556
Teefey